Purpura and Fillers: A Review of Pre-Procedural, Intra-Procedural, and Post-Procedural Considerations

October 2013 | Volume 12 | Issue 10 | Original Article | 1138 | Copyright © 2013

Todd E. Schlesinger MD,a Joel L. Cohen MD,b and Sarah Ellison

aDermatology and Laser Center of Charleston and Center for Clinical Research, Charleston, SC
bAboutSkin Dermatology and DermSurgery, Englewood and Lone Tree, CO

Abstract

Injectable aesthetic fillers are associated with the common and expected side effect of purpura or bruising. There are pre-procedural, intra-procedural and post-procedural considerations that can potentially minimize bruising. Traditional and newer techniques are discussed in this review and the benefits and risks of each technique will be provided.

J Drugs Dermatol. 2013;12(10):1138-1142.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

With the continuing rise in the use of injectable fillers,patients have become more attuned to the potential complications and side effects. Purpura or bruising is an unwanted side effect of many cosmetic procedures including fillers. Patients seeking services from physicians known to have a low complication rate will do their homework before selecting a provider. In the author's experience, patients that have had fillers or may be considering them rank the presence or absence of purpura highly when recommending providers to their friends and family. Purpura has a number of underlying causes that span the depth and breadth of the procedure. There are pre-procedural, intra-procedural and post-procedural considerations. Supplements and medications embraced for various preventative purposes may, in fact, have anticoagulant properties and could be considered to be discontinued prior to filler injection. Proper injection technique is another factor in attempting to minimize bruising, as is thoughtful consideration in selection of injection instrumentation. Post-procedural measures ranging from simple techniques such as consensus guideline supported cooling to more complex and less studied methods involving lasers have been employed with varying degrees of success. This article is intended to be a review, although not comprehensive, of the available considerations and methods currently being employed to reduce the incidence of purpura associated with injectable fillers.

Pre Procedural Considerations

Medications

Many over the counter and prescription medications have anticoagulant properties that may increase bruising during surgical procedures. Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) are two to mention. A complete medical history, including medication list should be taken. We advocate a thorough discussion of all medication and supplements being taken by the patient before the procedure is performed. This discussion provides a more comprehensive view for consideration and allows the physician to assess the risks and benefits of discontinuing a particular agent before the procedure.

While it is preferable to discontinue medications with anticoagulant properties at least eight days before and two to five days after the surgical procedure to lessen bruising, it is not always appropriate to advise discontinuation of prescription agents and aspirin.1 Patients generally are either using anticoagulants, such as aspirin, for “therapeutic” or “preventative” reasons. It is generally advised for patients using anticoagulants “therapeutically” to remain on the medications. These patients include those with a personal history of blood clots, a heart attack, atrial fibrillation or a stroke who may be taking warfarin (Coumadin), clopidrogel bisulfate (Plavix), dabigatran (Pradaxa), rivaroxaban (Xarelto), or other forms of anticoagulants. Consideration should be given to checking the international normalized ratio (INR). The therapeutic INR level is generally considered to be 2.0-3.0, however, if the level is closer to 2.0, then the risk of excessive bruising or hematoma is lower.1

Physicians typically suggest discontinuing aspirin and NSAIDs before the procedure for those patients who are using such medications simply as a means for prevention (and do not have a history of one of the above cardio-vascular events). Patients consuming these over-the- counter medications to treat aches and pains are also advised to discontinue these medications prior to procedures and surgery, and use acetaminophen as another option for reducing pain since it does not alter coagulation. When the situation provides, temporarily suspending the use of non-essential medications with known anticoagulant

↑ back to top


Related Articles